Questions to ask patient when poisoning suspected:
What substance did you take?
When did you take it (or become exposed to it)?
How much did you ingest?
What actions have been taken?
How much do you weigh?
Weight is important because most interventions given are based on patient’s weight (in kg). 1lb = 2.2kg. If no calculator is found, can round to 2kg per pound.
Try to collect vomitus (material that the patient vomits) in a separate plastic bag so that it can be analyzed at the hospital
Collect any bottles, containers, labels, etc. of the poison to the hospital to help with determining proper treatment
Four avenues through which patients can get poisoned:
Ingestion- ~80% of all poisonings occur by this route
Injection-the most worrisome, because an injected drug is more difficult to dilute/remove
Always consult medical control before you proceed with the treatment of any poisoning victim
For inhaled poisons:
Signs and symptoms: burning eyes, sore throat, cough, chest pain, hoarseness, wheezing, resp. distress, dizziness, confusion, headache, stridor (harsh, grating sound when breathing), seizures, altered mental status.
move patients into fresh air ASAP
patient may require supplemental oxygen
patient’s clothing may need to be removed because it may contain trapped poisonous gas that may then poison the caregivers
Be suspicious of toxic fumes remaining in the area near the patient–they may be odorless and can affect you as well.
A common form of suicide attempt is for people to sit in a working car in an enclosed garage and inhale the concentrated exhaust fumes, which contain a high amount of carbon monoxide and cause death. Alternatively, they may mix common household chemicals to produce hydrogen sulfide gas in their car, which is also fatal. If you suspect that this is the case, contact hazardous materials responders to remove the patient.
For absorbed/surface contact poisons:
Signs and symptoms: history of exposure, liquid/powder on patient’s skin, burns, itching, irritation, redness of the skin, typical odors of the substance.
Avoid contaminating self/others
remove irritating substance from patient ASAP
If substance in eyes: irrigate quickly and thoroughly. Make sure fluid runs from bridge of nose outward (toward side of face) to prevent contaminating one eye from the other.
Activated Charcoal Dosage: Textbook states 1-2g/kg. For tests in class, the correct answer will be 1g/kg.
If you encounter a meth lab: leave immediately and do not get back into ambulance–you must be decontaminated by hazmat professionals.
two main types: poisoning caused by micro-organism itself OR caused by toxins produced by the micro-organism
“In general, you should not try to determine the specific cause of acute GI problems…Instead, gather as much history as possible from the patient and transport him or her promptly to the hospital.”
toxidrome- a series of signs and symptoms that indicate a particular type of toxic exposure.